It appears that your browser does not support JavaScript

Can Antibiotics Cause Ulcers?

can-antibiotics-cause-ulcers

ANSWER:

Antibiotics are theoretically capable of causing stomach and duodenal ulcers, but this is very rare and always due to a co-occurring condition.

More Info: On the other hand, general use of antibiotics sometimes sets the stage for rapid growth of a toxic bacteria that causes colitis, which is typified by ulceration of the intestines.

Action of Antibiotics

Regardless of the reason for taking them or the type of antibiotics, a full course causes severe disruption of digestive bacteria. In healthy individuals, friendly bacteria inhabit the length of the digestive tract starting at the mouth. These bacterial populations provide several benefits, one of which is preventing the entry or overgrowth of toxic bacteria that commonly live in the digestive tract or other parts of the body.

Damaged Defense

When antibiotics kill friendly bacteria, it opens the digestive lining to toxic overgrowth. Theoretically, H. pylori populations could grow in response to damaged defense, but this rarely happens in practice. Antibiotics are effective at killing H. pylori and often used as treatment for stomach and duodenal ulcers.

Colitis

Clostridia difficile is associated strongly with diagnosis of colitis and its several variations. This bacterium has limited opportunity for growth in healthy individuals, but it rebounds faster than friendly bacteria. Antibiotic-associated colitis results in ulceration of the intestinal lining, dehydration, mineral imbalances, edema, low blood pressure, and colon enlargement.

Explanation of Causation

Stomach and duodenal ulcers primarily result from acid damage and/or insufficient mucous coating. H. pylori inhabits the ulcer after formation and causes further inflammation. Intestinal ulcers result from toxic bacteria overgrowth or inflammatory disorders. Individuals with existing intestinal disorders are advised to use probiotics as a preventive. This is particularly important with the use of antibiotics. The doctor should be consulted about worries over use of probiotics and antibiotics simultaneously.

 

Resources

“Peptic ulcer: Treatments and drugs – MayoClinic.com.” Mayo Clinic. N.p., n.d. Web. 18 Sept. 2012. http://www.mayoclinic.com/health/peptic-ulcer/DS00242/DSECTION=treatments-and-drugs

“antibiotic-associated colitis – definition of antibiotic-associated colitis in the Medical dictionary – by the Free Online Medical Dictionary, Thesaurus and Encyclopedia..” Medical Dictionary. N.p., n.d. Web. 18 Sept. 2012. http://medical-dictionary.thefreedictionary.com/antibiotic-associated+colitis .

“C. difficile – MayoClinic.com.” Mayo Clinic. N.p., n.d. Web. 18 Sept. 2012. http://www.mayoclinic.com/health/c-difficile/DS00736 .

Copyright 2009-2016

Sophisticated Media LLC

Terms of Service l Privacy Policy

Contact Us